Hydrocodone is a prescription opioid used to soothe coughs and treat moderate to severe pain. Like other prescription opioids, regular use of hydrocodone can lead to tolerance, dependence, and addiction.
It is fairly common for people to overdose on opioids like hydrocodone. A person may take hydrocodone with other opioids without understanding the potentially fatal effects these combinations can have. Others may misuse hydrocodone to self-medicate or achieve a high. Regardless, taking hydrocodone in ways other than prescribed can cause an overdose.
Hydrocodone Overdose Statistics
On average, 46 people die each day from prescription opioid overdose in the United States. Hydrocodone is among the top three most common substances that lead to these deaths. The Centers for Disease Control and Prevention (CDC) found that overdose rates increased in 2017 among people aged 65 or older. Opioid overdose death was also more common in men than in women.
More than 10 million people misused opioids in 2018, and the majority of those people misused prescription opioids like hydrocodone. The percentages of Americans who misused opioids in 2018 are as follows:
Compared to the prior year, these statistics mark a downward trend in opioid misuse. The year before, 3.1% of adolescents, 7.3% of young adults and 3.8% of adults reported misusing opioids.
Signs of Hydrocodone Overdose
Even when you take hydrocodone at the correct dosage, you may experience side effects such as tiredness, dry mouth or headache. However, the effects of a hydrocodone overdose are more serious. Signs of a hydrocodone overdose include:
- Hydrocodone Overdose Symptoms
Small, pinpoint pupils
Shallow, slowed breathing
Loss of consciousness
Low blood pressure
Blue tint in lips and fingernails
Causes of Hydrocodone Overdose
Taking more hydrocodone than your body can handle or mixing the drug with other substances can cause an overdose. Because it’s impossible to tell the exact amount needed to overdose, hydrocodone should only be used responsibly and as prescribed. Taking higher doses than your doctor prescribes increases the risk.
Hydrocodone works as a central nervous system depressant (CNS), and combining CNS drugs can amplify their effects and cause an overdose. Combining hydrocodone with other CNS drugs also increases the risk of dangerous overdose symptoms, such as breathing difficulties, coma, and death. Two substances that are commonly used along with hydrocodone include alcohol and Xanax. In both cases, hydrocodone interacts with the second nervous system depressant and creates potentially dangerous side effects.
Hydrocodone misuse can lead to the development of tolerance. When this happens, a person must take higher, more frequent doses to get the desired effects. This can eventually rise to dangerous and deadly dosage levels.
Hydrocodone Overdose Effects
Hydrocodone misuse can have long-term effects, including breathing problems, decreased heart rate, and even coma. Some of the main effects of a hydrocodone overdose include:
- Side Effects of a Hydrocodone Overdose
Nausea and vomiting
Loss of consciousness
If breathing isn’t restored quickly enough and the brain is deprived of oxygen for too long, a hydrocodone overdose could lead to brain damage. If hydrocodone is mixed with other substances, an overdose could damage other organs.
Hydrocodone Overdose Prevention
Responsible use is the key to overdose prevention. Don’t take doses higher than the amount prescribed, and talk to a doctor if tolerance begins to develop. People should never adjust their dose without first speaking to their doctor.
In addition, the doctor should be aware of other drugs that are being used along with hydrocodone because certain drug interactions can lead to negative side effects. People should not use any other substances with hydrocodone unless their doctor allows it. Drugs to avoid when using hydrocodone include but are not limited to:
What to Do for Hydrocodone Overdose
Some overdose symptoms may not emerge for 12 hours or longer. Prompt hydrocodone overdose treatment is essential for preventing death or severe long-term effects like brain damage. Doctors often use naloxone in serious cases and in situations where breathing is slow or shallow. Naloxone reverses the effects of opioid drugs, so it’s able to block hydrocodone and restore normal breathing patterns. When given promptly, it can prevent an overdose death.
If the patient’s breathing is stable, doctors may use charcoal to help remove hydrocodone from the person’s stomach. Other common treatments include:
- Urine and blood tests
- Chest X-ray
- Intravenous fluids
If you or someone you love is struggling with an opioid addiction, The Recovery Village Palm Beach at Baptist Health can help. Contact us today to learn more about treatment plans and programs that can work well for your specific needs.
Centers for Disease Control and Prevention. “Overdose Death Maps.” August 13, 2019. Accessed October 24, 2019.
U.S. Drug Enforcement Administration. “Hydrocodone.” October 2018. Accessed October 23, 2019.
Substance Abuse and Mental Health Services Administration. “Key substance use and mental health indicators in the United States: Results from the 2018 National Survey on Drug Use and Health.” August 2019. Accessed October 24, 2019.